Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 106, NWS Blacksburg, VA

May 21, 2012Bedford County, Franklin County, City of Roanoke, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 21, 2012, 8:16 PM EDT for Bedford County, Franklin County, City of Roanoke, Virginia. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2012, 8:16 PM EDT (00:16 UTC)
Expired
May 21, 2012, 9:15 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, City of Roanoke, VA, Franklin County, VA

The radar

The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:18 PM EDTHAIL 15 S Stewartsville, VAHAIL COVERED THE GROUND ON ROBIN LANE. HAIL SIZE RANGED FROM DIMES TO QUARTERS.
May 21, 8:20 PM EDTHAIL 0.755 S Stewartsville, VAEDWARDSVILLE ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 0.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

224 
WUUS51 KRNK 220016
SVRRNK
VAC019-067-515-770-220115-
/O.NEW.KRNK.SV.W.0106.120522T0016Z-120522T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
816 PM EDT MON MAY 21 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
  SOUTHERN CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  NORTHERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 915 PM EDT.

* AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  STEWARTSVILLE...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GOODVIEW...
  CHAMBLISSBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3745 7959 3746 7960 3726 7937 3708 7984
      3717 7992 3719 7989 3723 7989 3724 7992
      3721 7995 3723 7996 3726 7991 3722 7988
      3721 7986 3723 7984 3730 7985
TIME...MOT...LOC 0016Z 238DEG 11KT 3720 7980

$$

RAB
3 follow-up statements
671 
WWUS51 KRNK 220021
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
821 PM EDT MON MAY 21 2012

VAC770-220030-
/O.CAN.KRNK.SV.W.0106.000000T0000Z-120522T0115Z/
CITY OF ROANOKE VA-
821 PM EDT MON MAY 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE...IS 
CANCELLED...

THE THUNDERSTORM IS WELL SOUTH OF THE CITY OF ROANOKE...AND WILL NOT 
AFFECT ROANOKE COUNTY. THUS...THE SEVERE THUNDERSTORM WARNING FOR 
THE CITY OF ROANOKE HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3726 7937 3708 7984 3717 7992 3719 7989
      3721 7989 3722 7987 3721 7986 3723 7984
      3730 7985 3745 7959 3746 7960
TIME...MOT...LOC 0020Z 238DEG 11KT 3721 7979

$$

VAC019-067-515-220115-
/O.CON.KRNK.SV.W.0106.000000T0000Z-120522T0115Z/
CITY OF BEDFORD VA-FRANKLIN VA-BEDFORD VA-
821 PM EDT MON MAY 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT 
FOR THE CITY OF BEDFORD...NORTHERN FRANKLIN AND BEDFORD COUNTIES...

AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR GOODVIEW...OR NEAR STEWARTSVILLE...MOVING NORTHEAST AT
15 MPH.

LOCATIONS IMPACTED INCLUDE...
  NORTHWEST SMITH MOUNTAIN LAKE...
  GOODVIEW...
  CHAMBLISSBURG...
  MONETA...
  THAXTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3726 7937 3708 7984 3717 7992 3719 7989
      3721 7989 3722 7987 3721 7986 3723 7984
      3730 7985 3745 7959 3746 7960
TIME...MOT...LOC 0020Z 238DEG 11KT 3721 7979

$$



RAB
911 
WWUS51 KRNK 220053
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
853 PM EDT MON MAY 21 2012

VAC019-067-515-220115-
/O.CON.KRNK.SV.W.0106.000000T0000Z-120522T0115Z/
CITY OF BEDFORD VA-FRANKLIN VA-BEDFORD VA-
853 PM EDT MON MAY 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR THE CITY OF BEDFORD... NORTHEASTERN FRANKLIN AND BEDFORD
COUNTIES...

AT 848 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR CHAMBLISSBURG...OR 6 MILES EAST OF
STEWARTSVILLE...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  CHAMBLISSBURG...
  THAXTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3726 7937 3711 7975 3718 7979 3724 7975
      3739 7963 3745 7959 3746 7960
TIME...MOT...LOC 0052Z 238DEG 11KT 3726 7969

$$



RAB
626 
WWUS51 KRNK 220111
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
911 PM EDT MON MAY 21 2012

VAC019-067-515-220121-
/O.EXP.KRNK.SV.W.0106.000000T0000Z-120522T0115Z/
CITY OF BEDFORD VA-FRANKLIN VA-BEDFORD VA-
911 PM EDT MON MAY 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BEDFORD...
NORTHEASTERN FRANKLIN AND BEDFORD COUNTIES EXPIRES AT 915 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHERN HALF OF BEDFORD 
COUNTY FOR THE NEXT HOUR OR SO...BUT AT THIS TIME ARE NOT INDICATED 
TO BE SEVERE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3726 7937 3711 7975 3718 7979 3724 7975
      3739 7963 3745 7959 3746 7960
TIME...MOT...LOC 0111Z 238DEG 11KT 3729 7963

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:29 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, May 21, 5:29 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT MON MAY 21 2012

.SYNOPSIS...
A COLD FRONT WILL ARRIVE ON TUESDAY...AND THEN SLOWLY PUSH
EASTWARD TO THE COAST BY LATE WEDNESDAY. SCATTERED SHOWERS AND
THUNDERSTORMS...WITH SOME POTENTIALLY BRINGING HEAVY RAIN...WILL
BE POSSIBLE THROUGH THURSDAY. HIGH PRESSURE AND DRIER WEATHER WILL
ARRIVE LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 525 PM EDT MONDAY...
INCREASED POPS ACROSS THE WESTERN MOUNTAINS TO MATCH UP WITH
LATEST RADAR TRENDS. MADE SOME MINOR CHANGES IN TEMPERATURES AND
CLOUD COVER THIS EVENING.

AS OF 330 PM EDT MONDAY...

CURRENTLY...THE AREA IS PINCHED IN BETWEEN AN APPROACHING COLD
FRONT OVER THE OHIO RIVER VALLEY...AND A SLOW MOVING LOW
PRESSURE SYSTEM OVER THE DELMARVA PENINSULA. THE 12Z SOUNDING
SHOWS SEVERAL CAPS IN PLACE THAT DAYTIME HEATING HAS GRADUALLY
ERODED TO PRODUCE CONVECTION THIS EVENING. WITH 1000-1500 J/KG OF
CAPE AND INCREASING LOW LEVEL MOISTURE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH MIDNIGHT. WINDS
ALOFT ARE VERY LIGHT...SO ANY STORMS THAT DEVELOP WILL BE SLOW TO
MOVE AND COULD PRESENT SOME HYDRO ISSUES IF TRAINING OCCURS.

THE SHOWERS AND THUNDERSTORMS SHOULD TAPER OFF AFTER MIDNIGHT...AS
DAYTIME HEATING AND INSTABILITY WILL BE LOST. HOWEVER...DUE TO
ABUNDANT SURFACE MOISTURE OVER THE AREA...AREAS OF FOG WILL
LIKELY DEVELOP DURING THE EARLY MORNING OF TUESDAY. SOME SHELTERED
LOCATIONS COULD SEE PATCHY DENSE FOG BY SUNRISE. TEMPERATURES
WERE ADJUSTED SLIGHTLY DOWNWARD FOR THE FOG AND POSSIBLE LOW
CLOUDS...WITH LOW TO MID 50S ALONG AND WEST OF THE BLUE
RIDGE...AND UPPER 50S IN THE PIEDMONT.

ONCE THE FOG RETREATS...TEMPERATURES SHOULD REBOUND INTO THE MID
70S TO NEAR 80 DEGREES FOR HIGHS ON TUESDAY. THE COLD FRONT WILL
APPROACH THE WESTERN APPALACHIAN MOUNTAINS...AND GREATER COVERAGE
OF SHOWERS AND THUNDERSTORMS WILL BE ANTICIPATED. A FEW OF THESE
STORMS MAY PRODUCE HEAVY RAINFALL...SO POPS WERE BUMPED UP TO
LIKELY FOR MOST OF THE AREA...AND CATEGORICAL WITHIN THE NEW RIVER
VALLEY. THE FLOW ALOFT WILL CONTINUE TO BE VERY WEAK...SO HYDRO
ISSUES HAVE BEEN ADDED TO THE HWO FOR LATE IN THE DAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 305 PM EDT MONDAY...

AN UNSETTLED WEATHER PATTERN IS IN STORE FOR THE SHORT TERM
PERIOD...AS A SHORTWAVE TROF DIGGING INTO MISSOURI THIS AFTERNOON
IS FORECAST TO DEEPEN AND CUT OFF OVER OUR AREA BY
WEDNESDAY...BEFORE LIFTING NORTHEAST THURSDAY.

PRECIPITATION COVERAGE INCREASES WEDNESDAY AS THE UPPER LOW/COOL
POOL MOVES OVER OUR AREA. WHILE CLOUD COVER SHOULD KEEP THE
POTENTIAL FOR SEVERE WEATHER LOW...CONCERNED ABOUT LOCALIZED
FLOODING WEDNESDAY CONSIDERING FORECAST CORFIDI VECTORS WILL BE LESS
THAN 10 KTS...AND PWATS WILL BE AROUND 1.5 INCHES...WHICH IS JUST
SHY OF 2 STANDARD DEVIATIONS ABV NORMAL. THEREFORE...WILL INTRODUCE
A MENTION OF LOCALIZED FLOODING IN HWO.

MODEL GUIDANCE SHOWS A BIG DISCREPANCY FOR HIGHS WEDNESDAY...WITH
THE GFS MOS GUIDANCE 5-10 DEGREES WARMER THAN THE NAM MOS GUIDANCE.
CONSIDERING FAIRLY STEEP LAPSE RATES...CLOUDS SHOULD BE
WIDESPREAD...AND LEANED TOWARD THE COOLER NAM MOS FOR HIGHS
WEDNESDAY.

THE UPPER LOW/COOL POOL LIFTS NORTHEAST...BUT A VERY MOIST AIR MASS
REMAINS IN PLACE...AND WEAK UPSLOPE FLOW WILL GENERATE MORE SHOWERS
AND STORMS...WITH GREATEST COVERAGE IN THE ALLEGHANY HIGHLANDS
CLOSER TO THE UPPER LOW. SHOWERS AND A FEW STORMS WILL AGAIN BE SLOW
MOVING WITH CORFIDI VECTORS AGAIN LESS THAN 10 KTS.  ONCE AGAIN
LEANED TOWARD THE COOLER GUIDANCE VALUES WITH EXTENSIVE CLOUD COVER.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 305 PM EDT MONDAY...

THE MEDIUM RANGE MODELS AND ENSEMBLES ARE IN GOOD AGREEMENT
BUILDING A STRONG UPPER RIDGE...FIRST OVER THE OHIO VALLEY...THEN
ELONGATING INTO THE MID-ATLANTIC REGION SUNDAY INTO MONDAY. THIS
WILL RESULT IN TEMPERATURES WELL ABOVE NORMAL AND LESS COVERAGE IN
PRECIPITATION.

ON FRIDAY...THE LINGERING UPPER LEVEL TROF FINALLY GETS PUSHED
NORTHEAST BY A SHORTWAVE MOVING THROUGH THE GREAT LAKES. WITH A
MOIST (GREATER THAN 1.5 PWATS) AND UNSTABLE AIR MASS IN PLACE AND
WEAK LOW LEVEL CONVERGENCE AND THE SFC...WIDELY SCATTERED
THUNDERSTORMS WILL AGAIN BE POSSIBLE.

THE COVERAGE OF SHOWERS AND STORMS SHOULD DIMINISH THROUGH THE
HOLIDAY WEEKEND AS THE UPPER RIDGE BUILDS. HOWEVER...WEAK...BUT
FAIRLY DEEP EAST/SOUTHEAST UPSLOPE LOW LEVEL FLOW MAY BE ABOVE TO
OVERCOME WARMING MID LEVEL TEMPS/RISING HEIGHTS TO INITIATE ISOLATED
TO WIDELY SCT STORMS ALONG THE BLUE RIDGE.

LEARNED TOWARD THE WARMER MEX GUIDANCE FOR TEMPS THROUGH THE LONG
TERM PERIOD...WITH FORECAST HIGHS NEARING RECORDS FOR BLF.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
AS OF 145 PM EDT MONDAY...

VFR CONDITIONS SHOULD PREVAIL THROUGH THE REST OF TODAY. A FEW
SCATTERED SHOWERS AND THUNDERSTORMS WILL POP UP LATER IN THE
AFTERNOON. ADDED THE MENTION OF THUNDERSTORM TO BCB AND KEPT
VCSH AT REST OF SITES FOR THE NEXT COUPLE OF HOURS.

ALTHOUGH THE THREAT OF SHOWERS WILL DISSIPATE BY MIDNIGHT...ALL
GUIDANCE IS PREDICTING THE DEVELOPMENT OF FOG DUE TO PLENTIFUL
SURFACE MOISTURE. WHETHER DENSE FOG OR LOW STRATUS CLOUDS FORMS
REMAINS THE MOST CHALLENGING ASPECT OF THIS FORECAST. FOR
NOW...FOG WILL BE FORECASTED AT LYH...ROA...BCB...AND LWB DURING
THE EARLY HOURS OF TUESDAY MORNING. IFR CONDITIONS APPEAR LIKELY
FOR BCB AND LWB...SO THE TAFS FOR THESE SITES WILL REFLECT MORE
PESSIMISTIC VISIBILITIES. MEANWHILE...CONDITIONS FOR BLF AND DAN
SEEM TO SUGGEST A LOWER PROBABILITY OF FOG...AND HAVE DECIDED TO
KEEP IT OUT OF THE TAFS. VFR CONDITIONS WILL RETURN FOR ALL SITES
LATER IN THE MORNING.

THE AREA WILL REMAIN INFLUENCED BY AN UPPER LEVEL TROUGH AND WEAK
COLD FRONT UNTIL MIDWEEK...WHICH WILL BE KEEPING A THREAT OF
SHRA/TSRA AND SUB VFR WX AROUND UNTIL THEN. MAINLY VFR WX EXPECTED
FOR THU-FRI UNDER HIGH PRESSURE TO THE NORTHEAST...ALTHOUGH SOME
LATE NIGHT FOG/STRATUS IS NOT OUT OF THE QUESTION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PW
NEAR TERM...KK/PW
SHORT TERM...PH
LONG TERM...PH
AVIATION...KK/PW
Hazardous weather outlook, May 21, 5:23 PM EDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT MON MAY 21 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-222130-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
523 PM EDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE ISOLATED HAIL...STRONG
WINDS AND LOCALLY HEAVY RAINFALL THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TUESDAY...AND
ESPECIALLY WEDNESDAY. THESE SHOWERS AND STORMS WILL BE SLOW MOVING
AND COULD BRING LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 21, 5:52 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
552 PM EDT MON MAY 21 2012

VAZ018-019-212245-
ALLEGHANY VA-CRAIG VA-
552 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEGHANY AND CRAIG
COUNTIES...

AT 549 PM EDT...A BAND OF STRONG THUNDERSTORMS EXTENDED FROM JUST
SOUTHWEST OF COVINGTON...TO POTTS CREEK...TO ABBOTT...MOVING
SOUTHEAST AT 10 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO DIME SIZE ALONG
WITH FREQUENT CLOUD-TO-GROUND LIGHTNING. VERY HEAVY RAIN CAN ALSO BE
EXPECTED WITH THESE THUNDERSTORMS...WHICH MAY CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR NEW CASTLE AROUND 645 PM.

LAT...LON 3777 8005 3766 7999 3764 8003 3755 7997
      3751 8001 3745 8004 3742 8007 3738 8015
      3738 8018 3758 8022 3770 8019

RAB
Special weather statement, May 21, 6:16 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 PM EDT MON MAY 21 2012

VAZ014-017-212315-
FLOYD VA-MONTGOMERY VA-
616 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT FLOYD AND SOUTHERN MONTGOMERY
COUNTIES...

AT 615 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
COPPER HILL...MOVING SOUTH AT 15 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL. EXPECT FREQUENT CLOUD TO
GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CHECK AROUND 625 PM AND FLOYD AROUND 650 PM.

LAT...LON 3713 8039 3718 8018 3711 8018 3712 8014
      3707 8011 3705 8012 3703 8011 3700 8013
      3699 8012 3695 8014 3695 8018 3690 8020
      3687 8024 3684 8033

RAB
Special weather statement, May 21, 6:21 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT MON MAY 21 2012

NCZ020-212315-
YADKIN NC-
621 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY...

AT 619 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BROOKS
CROSSROADS...MOVING SOUTH AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA-SIZED HAIL. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR LONE HICKORY AROUND 630 PM.

LAT...LON 3605 8070 3605 8087 3606 8088 3623 8088
      3624 8087 3624 8063 3604 8060 3604 8069

RAB
Special weather statement, May 21, 6:47 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
647 PM EDT MON MAY 21 2012

VAZ023-212345-
BOTETOURT VA-
647 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOTETOURT COUNTY...

AT 644 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EAGLE ROCK...
MOVING SOUTHEAST AT 5 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL. EXPECT FREQUENT CLOUD TO
GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR SPRINGWOOD AROUND 745 PM.

LAT...LON 3776 7977 3767 7967 3766 7968 3761 7959
      3758 7958 3753 7950 3752 7951 3749 7957
      3745 7959 3745 7963 3748 7966 3746 7971
      3763 7992

RAB
Special weather statement, May 21, 7:06 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT MON MAY 21 2012

VAZ022-220000-
ROANOKE VA-
706 PM EDT MON MAY 21 2012

...A STRONG THUNDERSTORM WILL AFFECT ROANOKE COUNTY AND ROANOKE
CITY...

AT 702 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SALEM CITY...
MOVING EAST AT 5 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA-SIZED HAIL. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR CAVE SPRING AROUND 715 PM...HOLLINS AROUND
720 PM...ROANOKE AROUND 730 PM...ROANOKE MOUNTAIN AROUND 750 PM AND
VINTON AROUND 800 PM.

LAT...LON 3733 7986 3730 7984 3726 7985 3723 7984
      3721 7986 3721 7989 3719 7989 3716 7992
      3722 8008 3739 8002

RAB
Local storm report, May 21, 8:00 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             3 ESE HUFFMAN           37.33N 80.37W
05/21/2012  E1.00 INCH       MONTGOMERY         VA   PUBLIC

            CRAIG CREEK ROAD

&&

FISHER

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:06 PM EDTSpecial Weather StatementRNKPittsylvania, City of Danville39 min
May 21, 10:42 PM EDTAreal Flood AdvisoryRNKAmherst, Bath, Rockbridge, City of Buena Vista, City of Lexington3 hr
May 21, 11:46 PM EDTSpecial Weather StatementRNKAmherst59 min
May 22, 3:27 AM EDTFlash Flood WatchRNKAlleghany, Bath, Bland, Botetourt, Carroll, Craig and 17 more18 hr
May 22, 3:32 PM EDTSpecial Weather StatementRNKRockbridge58 min
May 22, 3:39 PM EDTSpecial Weather StatementRNKGiles66 min
May 22, 3:54 PM EDTSpecial Weather StatementRNKFloyd, Patrick66 min
May 22, 4:22 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington53 min
May 22, 4:57 PM EDTSevere Thunderstorm WarningRNKAmherst63 min
May 22, 5:18 PM EDTSpecial Weather StatementRNKFloyd42 min
May 22, 5:34 PM EDTSpecial Weather StatementRNKBedford41 min
May 22, 6:01 PM EDTSevere Thunderstorm WarningRNKBedford, City of Lynchburg44 min
May 22, 6:30 PM EDTSevere Thunderstorm WarningRNKBuckingham60 min
May 22, 6:38 PM EDTSpecial Weather StatementRNKAppomattox, Campbell, City of Lynchburg52 min
May 22, 7:18 PM EDTSpecial Weather StatementRNKCity of Danville57 min
May 22, 7:54 PM EDTSevere Thunderstorm WarningRNKHenry, City of Martinsville36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.